Format

Send to

Choose Destination
J Vet Sci. 2004 Sep;5(3):271-4.

Glucocorticoid-induced laminitis with hepatopathy in a Thoroughbred filly.

Author information

1
Equine Hospital, Korea Racing Association, Kwachon 427-070, Korea.

Abstract

A 3-year-old Thoroughbred filly was referred to the Equine Hospital, Korea Racing Association for evaluation of hematuria, inappetite, weight loss and depression. From 25 days prior to admission, the horse was treated for right carpal lameness with 20 mg intramuscular administration of triamcinolone acetonide per day for consecutive 10 days by a local veterinarian. Clinical and laboratory findings included vaginal hyperemia, flare in bladder wall, neutrophilia, lymphopenia, polyuria, polydipsia and laminitis in the end. High activities of aspartate transaminase and gamma glutamyltransferase and high concentration of total bilirubin indicated hepatopathy. Further hematology, serum biochemistry and urinalysis did not reveal any abnormalities. Medical history, physical and clinicopathologic findings suggest that the laminitis and hepatopathy in this horse were most likely induced by repeated administration of exogenous corticosteroid. However, guarded prognosis of treating laminitis undermined the benefit of improvement of hematuria following electroacupuncture stimulation. The combined stimulation of kidney related acupoints (Shen Peng, Shen Shu), lumber related acupoints (Yao Qian, Yao Zhong) and associate acupoints (Guan Yuan Shu, Bai Hui) at 5Hz, 1-2V, for 40 minutes was of value in the treatment of hematuria. This case shows that horses under steroids may exhibit laminitis and steroid hepatopathy. Early recognition and good management of laminitis are important in the limitation of complications.

PMID:
15365245
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center